Tornadoes · United States · Mississippi · 2004
F2 tornado, Raleigh to Hickory, Mississippi, November 24, 2004
From Raleigh to Hickory, this F2 tornado ran 38.0 miles across Smith, Jasper and Newton counties on November 24, 2004, touching down at 1:53 AM CST and reaching 600 yards wide. It killed nobody and injured 4, and did $7.0 million of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F2
- Date
- November 24, 2004
- Touchdown
- 1:53 AM CST (07:53 UTC)
- Path length
- 38.0 miles (61.1 km)
- Path width
- 600 yards (549 m)
- Deaths
- 0
- Injuries
- 4
- Property damage
- $7.0 million
- Counties
- Smith, Jasper and Newton counties
- Touchdown point
- 32.020, -89.530
- Lift-off point
- 32.270, -88.950
- Record number
- 1795
What the Weather Service recorded
This tornado touched down just south of Raleigh on State Highway 35 and tracked northeast to the Jasper Smith county line, 7 miles northeast of Sylvarena, where it then moved into Jasper county. Along its path it uprooted and destroyed a few thousand trees. Thirteen chicken houses were destroyed and six others were damaged. Three mobile homes and one residential home were destroyed along with five other homes sustaining major damage. Two people were injured when a mobile home was blown off its foundation and destroyed 10 miles northeast of Raleigh. At 210 AM the strong tornado moved into northwest Jasper county. The total path length of this tornado was 38 miles across Smith, Jasper and Newton counties.
This tornado moved into Jasper county from Smith county 5.5 miles southwest of Montrose and tracked northeast for 20 miles before moving into Newton county 6 miles east of Garlandville. As this strong tornado tracked across Jasper county a few thousand trees were uprooted and snapped. Seven residential homes sustained major damage along with eleven sustaining minor damage. Eight chicken houses were destroyed with five more sustaining major damage. The total path length of this tornado was 38 miles across Smith, Jasper and Newton counties.
This tornado moved into southeast Newton county, south of Hickory, and tracked northeast for 5.5 miles before dissipating. This tornado downed and damaged a few hundred trees before dissipating southeast of Hickory on Parks Mill Road. The total path length of this tornado was 38 miles across Smith, Jasper and Newton counties.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
27 minutes of warning. NWS JAN issued a tornado warning for this county at 07:26 UTC, 27 minutes before the tornado touched down, in force until 08:30 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 07:26 UTC | 08:30 UTC | Tornado Warning | JAN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 06:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Nov 23, 9:30 PM CST, 4 hours 23 minutes earlier.
Area forecast discussion, Nov 23, 9:30 PM CST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 930 PM CST TUE NOV 23 2004 .UPDATED...WILL DO A COSMETIC UPDATE TO ADJUST WORDING...REMOVE ANY EVENING OR AFTER MIDNIGHT WORDING WHERE POSSIBLE. WILL ALSO ADJUST TEMPS MAINLY SOUTH AND CENTRAL. NO OTHER CHANGES POSSIBLE AT THIS TIME. .JAN WATCHES/WARNINGS/ADVISORIES... MS...FLASH FLOOD WATCH THRU 24/12Z MSZ018-019-025>052 TORNADO WATCH 888 THRU 24/8Z MSZ018-019-025>029>038-040>042 TORNADO WATCH 890 THRU 24/8Z MSZ047-043>045-048>051-053>056-059>064 LA...FLASH FLOOD WATCH THRU 24/12Z LAZ007>009-015-016 TORNADO WATCH 890 THROUGH 24/08Z LAZ008-009-015-016-023>026 AR...FLASH FLOOD WATCH THRU 24/12Z ARZ074-075 &&
Hazardous weather outlook, Nov 23, 2:30 PM CST, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 230 PM CST TUE NOV 23 2004 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 242030- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 230 PM CST TUE NOV 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND WEDNESDAY... ...THUNDERSTORMS... NUMEROUS SEVERE THUNDERSTORMS ARE EXPECTED OVER SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND WESTERN MISSISSIPPI LATE THIS AFTERNOON AND TONIGHT. SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED OVER EAST MISSISSIPPI TONIGHT. AN INTENSE UPPER LEVEL LOW PRESSURE SYSTEM OVER THE SOUTHERN PLAINS WILL CONTINUE TO MOVE EAST TOWARD THE LOWER MISSISSIPPI VALLEY REGION TONIGHT. A VERY WARM AND UNSTABLE AIRMASS IS IN PLACE. SEVERE THUNDERSTORMS ARE ERUPTING OVER CENTRAL LOUISIANA ALONG A WARM FRONT...AND THEY WILL MOVE INTO AREAS WEST OF THE MISSISSIPPI RIVER BEFORE DARK. WIND FLOW THROUGH THE ATMOSPHERE WILL INCREASE DRAMATICALLY BY LATE AFTERNOON AS THE INTENSE LOW PRESSURE SYSTEM PIVOTS THIS WAY. A STRONG UPPER LEVEL JET WILL SWING INTO THE LOWER MISSISSIPPI RIVER VALLEY AS THE ASSOCIATED LOWER LEVEL JET PUNCHES INTO THE AREA. THIS WILL RESULT IN A POWERFUL STORM ENVIRONMENT WITH INTENSE WIND SHEAR THROUGH THE ATMOSPHERE AND ABUNDANT MOISTURE AND INSTABILITY TO PRODUCE LONG LIVED SUPERCELL THUNDERSTORMS. THE INTENSE WIND SHEAR IN PLACE WILL RESULT IN TORNADO DEVELOPMENT PROGRESSING FROM WEST TO EAST... ESPECIALLY IN AREAS ALONG AND WEST OF INTERSTATE 55 THROUGH TONIGHT . THESE STORMS WILL ALSO HAVE THE POTENTIAL FOR LARGE HAIL AND DAMAGING WIND GUSTS TO 80 MPH. THESE ATMOSPHERIC CONDITIONS WILL SPREAD ACROSS THE REST OF THE FORECAST AREA TONIGHT AS THE UPPER LOW PIVOTS TO THE NORTHEAST AND THE COLD FRONT PROGRESSES EASTWARD. THE POTENTIAL FOR SEVERE STORMS WILL CONTINUE INTO THE NIGHTTIME HOURS OVER WESTERN AREAS AND CONTINUE FOR EAST MISSISSIPPI THROUGH SUNRISE. ...FLOODING... A VERY MOIST AIRMASS WILL LEND TO THUNDERSTORMS WITH TORRENTIAL RAINFALL OVER MUCH OF THE OUTLOOK AREA TONIGHT. RAINFALL OF TWO TO THREE INCHES MAY FALL IN A SHORT TIME. SOILS ARE VERY MOIST AND SUCH INTENSE RAINFALL COULD LEAD TO SIGNIFICANT FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY... ...DAYS TWO AND THREE...WEDNESDAY NIGHT THROUGH FRIDAY NIGHT... A COOLER AIRMASS WILL MOVE IN FOR WEDNESDAY NIGHT AND THANKSGIVING DAY. A COMBINATION OF DRY AIR...NEAR CALM WINDS AND CLEAR SKIES...WILL BRING THE POTENTIAL FOR THE AREAS FIRST FREEZE FRIDAY MORNING. AT THIS TIME...AREAS OVER EAST MISSISSIPPI ALONG AND NORTH OF I-20 HAVE THE GREATEST POTENTIAL. ...DAYS FOUR THROUGH SEVEN...FRIDAY NIGHT THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS..WILL BE NEEDED LATE THIS AFTERNOON AND TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Nov 24, 12:59 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1259 AM CST WED NOV 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND DMG 2 S VICKSBURG 32.30N 90.87W
11/23/2004 WARREN MS AMATEUR RADIO
LARGE TREES DOWN 2 MILES SOUTH OF CHINA GROVE RD.
&&
BYRDLocal storm report, Nov 24, 1:00 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1259 AM CST WED NOV 24 2004 42
0.TIME... ...EVENT... N .... ITY LOCATION... ...LA . O..L.
..DATE... ....MAG..... A . ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND DMG 2 S VICKSBURG 32.30N 90.87W
11/23/2004 / 0 4 WARREN M AMATEUR RADIO
LARGE TREES DOWN 2 MILWS S UIH OF CHINA GROVE RD.
&&
BYRDLocal storm report, Nov 24, 1:23 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
123 AM CST WED NOV 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM HAIL PEARL 32.27N 90.11W
11/24/2004 0.75 INCH RANKIN MS TRAINED SPOTTER
&&
BURSELocal storm report, Nov 24, 1:24 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
124 AM CST WED NOV 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM HAIL PEARL 32.27N 90.11W
11/24/2004 0.75 INCH RANKIN MS TRAINED SPOTTER
&&
BURSELocal storm report, Nov 24, 1:30 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
130 AM CST WED NOV 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 AM HAIL BRANDON 32.28N 90.00W
11/24/2004 0.75 INCH RANKIN MS TRAINED SPOTTER
PENNY SIZE HAIL HWY 25 AT GRANTS FERRY ROAD AND HWY 468
AT HWY 469
&&
BURSELocal storm report, Nov 24, 1:41 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
141 AM CST WED NOV 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM TSTM WND DMG 2 N GLUCKSTADT 32.54N 90.10W
11/24/2004 MADISON MS EMERGENCY MNGR
FEW TREES DOWN IN THE LAKE CAROLINE AREA...STANDING WATER
ON SOME ROADS
&&
BURSEThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Jackson, MS (KJAN), 00:00Z
7.9 hours before the tornado, 81 km from the path. November 24, 2004.
- Mixed-layer CAPE
- 1370 J/kg
- Mixed-layer CIN
- -16 J/kg
- Surface CAPE
- 1442 J/kg
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 185 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 6.1
- 0-3 km lapse rate
- 6.1 K/km
Jackson, MS (KJAN), 12:00Z
4.1 hours after it, 81 km from the path. November 24, 2004.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -341 J/kg
- Surface CAPE
- 45 J/kg
- Mixed-layer LCL
- 908 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.4 K/km
The surface observations
Meridian/Key Field (MEI), 51 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 05:53 UTC | 69 | 66 | 180° 3 kt | 1007.1 | ||
| 06:53 UTC | 70 | 66 | 170° 6 kt | 1005.8 | ||
| 07:53 UTC | 70 | 66 | 160° 7 kt | 1003.7 | ||
| 08:53 UTC | 70 | 67 | 70° 7 kt | 1003.4 | +TSRA BR |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Jackson/Brandon,MS radar (KDGX), 72 km away, was scanning. The volume nearest the touchdown began at 07:54 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2004 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are
The other tornadoes of November 24, 2004
49 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| November 24 | 12:30 AM CST | F2 | Saint Tammany Parish, LA | 4.0 | 50 | 4 | $750,000 | |
| November 24 | 12:33 AM CST | F0 | Hinds, MS | 1.0 | 30 | $2,000 | ||
| November 24 | 12:35 AM CST | F0 | Madison, MS | 6.0 | 40 | $2,000 | ||
| November 24 | 12:54 AM CST | F2 | Lawrence, MS | 28.0 | 200 | $1.5 million | ||
| November 24 | 1:15 AM CST | F2 | Leake, MS | 10.5 | 400 | $300,000 | ||
| November 24 | 1:32 AM CST | F1 | Lawrence, MS | 7.0 | 75 | $30,000 | ||
| November 24 | 1:43 AM CST | F1 | Leake, MS | 3.0 | 75 | $120,000 | ||
| November 24 | 2:10 AM CST | F0 | Stone, MS | 0.3 | 30 | $10,000 | ||
| November 24 | 2:19 AM CST | F1 | Neshoba, MS | 4.0 | 100 | $30,000 | ||
| November 24 | 2:25 AM CST | F3 | Winston, MS | 21.0 | 600 | 1 | 2 | $2.7 million |
| November 24 | 2:40 AM CST | F0 | Perry, MS | 0.2 | 30 | $10,000 | ||
| November 24 | 2:41 AM CST | F1 | Lauderdale, MS | 12.0 | 300 | $150,000 | ||
| November 24 | 2:50 AM CST | F1 | Noxubee, MS | 7.5 | 200 | $70,000 | ||
| November 24 | 2:50 AM CST | F1 | Lincoln, MS | 3.0 | 150 | $60,000 | ||
| November 24 | 3:07 AM CST | F1 | Noxubee, MS | 5.0 | 100 | $100,000 | ||
| November 24 | 3:10 AM CST | F0 | Greene, MS | 0.3 | 30 | $10,000 | ||
| November 24 | 3:25 AM CST | F0 | Wayne, MS | 0.2 | 30 | $10,000 | ||
| November 24 | 4:10 AM CST | F2 | Marengo, AL | 11.9 | 200 | 2 | $140,000 | |
| November 24 | 4:35 AM CST | F1 | Clarke, AL | 3.0 | 100 | $200,000 | ||
| November 24 | 4:40 AM CST | F0 | Choctaw, AL | 0.5 | 30 | $10,000 | ||
| November 24 | 4:43 AM CST | F0 | Marengo, AL | 5.0 | 50 | $30,000 | ||
| November 24 | 4:50 AM CST | F1 | Jefferson Parish, LA | 4.5 | 75 | $250,000 | ||
| November 24 | 5:07 AM CST | F1 | Dallas, AL | 14.7 | 300 | 1 | $100,000 | |
| November 24 | 5:10 AM CST | F0 | Stone, MS | 0.2 | 30 | $10,000 | ||
| November 24 | 5:28 AM CST | F0 | Jefferson, AL | 1.0 | 50 | $70,000 | ||
| November 24 | 5:49 AM CST | F2 | Autauga, AL | 49.0 | 1,400 | $630,000 | ||
| November 24 | 5:56 AM CST | F0 | Dallas, AL | 1.1 | 50 | $20,000 | ||
| November 24 | 6:00 AM CST | F2 | Harrison, MS | 1.5 | 50 | $3.0 million | ||
| November 24 | 6:24 AM CST | F2 | Autauga, AL | 9.7 | 500 | 1 | $900,000 | |
| November 24 | 6:36 AM CST | F1 | Talladega, AL | 0.9 | 50 | $80,000 | ||
| November 24 | 6:41 AM CST | F0 | Talladega, AL | 5.7 | 250 | $640,000 | ||
| November 24 | 6:48 AM CST | F0 | Talladega, AL | 3.3 | 100 | $50,000 | ||
| November 24 | 6:48 AM CST | F0 | Elmore, AL | 2.4 | 50 | $120,000 | ||
| November 24 | 6:59 AM CST | F2 | Talladega, AL | 15.2 | 500 | 1 | $210,000 | |
| November 24 | 7:09 AM CST | F1 | Clay, AL | 13.7 | 300 | $260,000 | ||
| November 24 | 7:10 AM CST | F0 | Mobile, AL | 0.1 | 20 | $10,000 | ||
| November 24 | 7:24 AM CST | F0 | Montgomery, AL | 4.8 | 75 | $40,000 | ||
| November 24 | 7:35 AM CST | F0 | Tallapoosa, AL | 0.8 | 30 | $10,000 | ||
| November 24 | 7:55 AM CST | F0 | Baldwin, AL | 0.1 | 30 | |||
| November 24 | 8:09 AM CST | F0 | Lee, AL | 0.2 | 30 | $30,000 | ||
| November 24 | 8:55 AM CST | F1 | Santa Rosa, FL | 1.0 | 50 | $70,000 | ||
| November 24 | 10:41 AM CST | F1 | Walton, FL | 0.2 | 100 | $40,000 | ||
| November 24 | 10:55 AM CST | F0 | Walton, FL | 0.2 | 50 | $10,000 | ||
| November 24 | 11:50 AM CST | F0 | Bay, FL | 0.1 | 50 | $10,000 | ||
| November 24 | 2:25 PM EST | F0 | Union, SC | 0.5 | 50 | |||
| November 24 | 3:03 PM EST | F0 | Aiken, SC | 0.5 | 80 | |||
| November 24 | 5:25 PM EST | F1 | Rush, IN | 2.1 | 50 | $100,000 | ||
| November 24 | 6:02 PM EST | F0 | Wayne, IN | 0.1 | 10 | $10,000 | ||
| November 24 | 10:10 PM EST | F0 | Decatur, IN | 0.5 | 50 | $30,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.